NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Pharmacy and Medications
Medtronic Pain Pump Implant
I had a medtronic pain pump installed 5 years ago for severe pain in my feet due to operations on my back.developed leaks around pump and had it replaced.seemed to work okay for about a week and then my feet started hurting bad.then istarted with hand,legs,feet,stomache cramps,not feeling well in general,with a bad taste and smell seemed to come through my skin.went to er ,they took blood and eurine samples and came back and told me i had no narcotics in my body.seems to me that says pump quit and cramps and smell were withdrawal sytoms.am i right to think this.dr wont return my calls so im trying to figure out what to .any help would be appreciated. thanks.
Without knowing the pain medication that was delivered through the pump, it is difficult to determine what symptoms would be likely if the medication suddenly stopped being delivered. However, there are many symptoms that are common among opioid (narcotic pain medicine) withdrawal, no matter which opioid was taken.
are all common symptoms of opioid withdrawal. Withdrawal from such pain medications results in symptoms within hours or days, depending upon which opioid was used. The withdrawal symptoms can be very uncomfortable, but are not life-threatening.
- Watery eyes
- Difficulty sleeping
- Muscle aches
- Muscle twitching
- Runny nose
- Increases sensitivity to pain
- Fast heart rate
- Dilated pupils
- Increased craving for the drug effects
A few of the symptoms mentioned in the question could be concluded to be a result of opioid withdrawal; however, they could also be symptoms of another health related issue. Thus, the best advice that can be offered at this time is to make an appointment with your doctor who has been treating your pain. This physician would have much more information related to not only the medication that was prescribed for use in the pump implant, but also your health conditions in general. He/she will be able to complete an exam to ensure that the symptoms are not a result of another un-related health condition. Once that is determined, the physician can review the symptoms you have expressed to determine what the cause might be and might prescribe a different medication regimen if needed.
Thank you for your question and hopefully this information was helpful. For more information on opioid withdrawal symptoms, visit the resources listed below.
Lydia Gaydos, 2011 Pharm D Candidate, Ohio Northern University
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University